Anadin joint pain tablets contain the active ingredient ibuprofen, which is a type of medicine called a non-steroidal anti-inflammatory drug (NSAID). (NB. Ibuprofen is also available without a brand name, ie as the generic medicine.) Ibuprofen is a simple painkilling medicine used to relieve mild to moderate pain, inflammation and fever.
Ibuprofen works by blocking the action of a substance in the body called cyclo-oxygenase (COX). Cyclo-oxygenase is involved in the production of various chemicals in the body, some of which are known as prostaglandins. Prostaglandins are produced in response to injury and certain diseases and conditions, and cause pain, swelling and inflammation. NSAIDs block the production of these prostaglandins and are therefore effective at reducing inflammation and pain.
Ibuprofen also reduces fever by reducing the production of prostaglandins. Fever is associated with an increase in prostaglandins in the brain, and these prostaglandins cause the body temperature to increase. By reducing prostaglandins in the brain, ibuprofen lowers body temperature and hence reduces fever.
Ibuprofen reduces inflammation and related pain and so can be used to relieve muscular and rheumatic aches and pains. It can also be used to relieve other painful conditions such as headaches, migraine, toothache, nerve pain (neuralgia) and period pain. It is also useful for reducing fever and discomfort associated with colds and flu.
This medicine should not be used if you are allergic to one or any of its ingredients. Please inform your doctor or pharmacist if you have previously experienced such an allergy. If you feel you have experienced an allergic reaction, stop using this medicine and inform your doctor or pharmacist immediately.
Certain medicines should not be used during pregnancy or breastfeeding. However, other medicines may be safely used in pregnancy or breastfeeding providing the benefits to the mother outweigh the risks to the unborn baby. Always inform your doctor if you are pregnant or planning a pregnancy, before using any medicine.
Medicines and their possible side effects can affect individual people in different ways. The following are some of the side effects that are known to be associated with short-term use of ibuprofen in non-prescription doses. Additional side effects may occur when ibuprofen is used long-term, for chronic conditions, or in prescription doses. See the factsheets linked at the end for more information.
Just because a side effect is stated here does not mean that all people using this medicine will experience that or any side effect.
The side effects listed above may not include all of the side effects reported by the medicine's manufacturer.For more information about any other possible risks associated with this medicine, please read the information provided with the medicine or consult your doctor or pharmacist.
It is important to tell your doctor or pharmacist what medicines you are already taking, including those bought without a prescription and herbal medicines, before taking this medicine. Similarly, check with your doctor or pharmacist before taking any new medicines while taking this one, to ensure that the combination is safe.
Ibuprofen should not be taken in combination with painkilling doses of aspirin (above 75mg per day) or any other oral NSAID, (eg naproxen, diclofenac) as this increases the risk of side effects on the stomach and intestines. People taking selective inhibitors of COX-2 such as celecoxib or etoricoxib should not take ibuprofen for the same reason.
There may be an increased risk of ulceration or bleeding in the gut if ibuprofen is taken with corticosteroids such as prednisolone.
There may also be an increased risk of bleeding in the gut if ibuprofen is taken with the following medicines:
There may be an increased risk of side effects on the kidneys if ibuprofen is taken in combination with any of the following medicines:
Ibuprofen may reduce the removal of the following medicines from the body and so may increase the blood levels and risk of side effects of these medicines:
Ibuprofen may oppose the blood pressure lowering effects of certain medicines to treat high blood pressure, such as the following:
If this medicine is used in combination with quinolone antibiotics, such as ciprofloxacin or norfloxacin there may be an increased risk of seizures (fits). This may occur in people with or without a previous history of epilepsy or convulsions.
Other brands of ibuprofen that are taken by mouth:
|Anadin ibuprofen||Anadin ultra||Arthrofen|
|Cuprofen for children||Feminax express||Fenbid spansules|
|Librofem||Mandafen||Mandafen for children|
|Nurofen||Nurofen for children||Orbifen for children|
Ibuprofen tablets, capsules, caplets and suspensions are also widely available without brand names, ie as the generic medicine.
Ibuprofen is also available as creams, gels and sprays that are applied to the skin to relieve muscle and joint pain:
|Cuprofen gel||Fenbid gel||Ibugel|
|Mentholatum ibuprofen gel||Nurofen gel||Phorpain gel|
|Proflex cream||Radian B ibuprofen gel/massage stick|
The quantity and strength of ibuprofen supplied in the container or packet will determine whether it is only available on prescription, or can be bought from pharmacies only, or from other retail outlets such as supermarkets and garages.